Background: Dysphonia is one of the most common side effects of patients who use corticosteroid inhalers. The aim of this study was to investigate, prospectively, the occurrence of dysphonia in patients who used corticosteroid inhalers. Methods: Outpatients aged 18 years or older initially treated with inhaled corticosteroids were recruited. All patients were prescribed budesonide/formoterol. Questionnaires, perceptual studies, and acoustic analysis were performed five times during the study: at study entry and after 1, 4, 8, and 12 weeks. Videostroboscopy was performed at study entry and at 12 weeks. The data collected were analyzed by repeated-measures analysis of variance tests and Wilcoxon's signed rank test (P < 0.01). Results: Sixty-two patients were enrolled and 29 patients (M:F = 19:10) completed the study. Seven patients reported that they had problems with their voice; however, there were no statistically significant changes in the perceptual studies or the acoustic analysis. The videostroboscopy showed that "injection" and "increase of mucus" significantly increased by week 12. Vocal fold bowing was not noted in any of the patients. Conclusions: The results of this study showed no significant voice changes in patients using corticosteroid inhalers over a period of 3 months. However, minor mucosal changes were found on videostroboscopy.
- Inhalation spacers